Texas, 2008

Drought in Texas, December 1 to 31, 2008

December 1 to 31, 2008 · NWS CRP · 13 events in 13 counties and zones

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Nov 30, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Nov 30, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1130 PM CST SUN NOV 30 2008

.DISCUSSION...UPDATED FOR 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR CONDS THRU THE TAF PERIOD. NW WINDS MAY BCM GUSTY
BTWN 17-22 KTS FM 16Z-22Z ALONG AND NE OF THE I-37 CORRIDOR. SCT
TO BKN MID LVL CLOUDS (10-12K FT) WILL CONT ALONG AND NE OF I-37
THRU MIDDAY MON.

&&

.PREV DISCUSSION... /ISSUED 942 PM CST SUN NOV 30 2008/

DISCUSSION...SCATTERED TO AT TIMES BROKEN MID LEVEL CLOUDS WILL
TRAVERSE THE NORTHEAST HALF OF THE CWA THROUGH MONDAY MORNING...
FROM THE NORTHWEST TO THE SOUTHEAST. ADJUSTED CLOUD COVER TO
REFLECT THIS. ADJUSTED TEMPS UP A COULD OF DEGREES ACROSS PORTIONS
OF THE AREA (ESPECIALLY NORTHEAST) BASED UPON TRENDS THROUGH THE
EVENING...CLOUD COVER AND A SLIGHT INCREASE IN WIND SPEEDS
OVERNIGHT.

MARINE...HOISTED SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS.
WINDS ACROSS THE NORTHERN OFFSHORE WATERS ARE ALREADY 20 TO 25
KNOTS. ACROSS THE SOUTHERN OFFSHORE WATERS...WIND SPEEDS WILL
INCREASE TO AROUND 20 KNOTS EARLY MONDAY MORNING. THE NORTHERN
NEARSHORE WATERS MAY ALSO INCREASE TO AROUND 20 KNOTS...BUT WAS
NOT AS CONFIDENT SO LEFT THIS ZONE IN SCEC.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    44  73  47  78  64  /   0   0   0   0  10
VICTORIA          39  70  40  77  59  /   0   0   0   0  10
LAREDO            46  75  47  82  61  /   0   0   0   0   0
ALICE             41  74  40  80  62  /   0   0   0   0   0
ROCKPORT          45  72  51  77  67  /   0   0   0   0  10
COTULLA           39  73  41  82  58  /   0   0   0   0   0
KINGSVILLE        41  74  43  79  64  /   0   0   0   0  10
NAVY CORPUS       48  73  52  77  68  /   0   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 12 PM CST MONDAY FOR THE FOLLOWING
     ZONES: WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO
     60 NM.

     SMALL CRAFT ADVISORY UNTIL 12 PM CST MONDAY FOR THE FOLLOWING
     ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM.

&&

JR/76...SHORT TERM
Hazardous weather outlook, Nov 30, 5:31 AM CST, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
531 AM CST SUN NOV 30 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011145-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
531 AM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE FOR THE COASTAL
WATERS 20 TO 60 NM OFFSHORE. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TM/JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Aransas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Official NWS Observations
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Bee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Official NWS Observations
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Calhoun

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Duval

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Official NWS Observations
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Goliad

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Official NWS Observations
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Jim Wells

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Official NWS Observations
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, La Salle

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Live Oak

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Official NWS Observations
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, McMullen

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Official NWS Observations
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Nueces

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Official NWS Observations
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Refugio

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Official NWS Observations
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, San Patricio

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Official NWS Observations
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

Drought, Victoria

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Official NWS Observations
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

During December, drought conditions persisted across South Texas, and even intensified in some areas. By the end of December, extreme drought conditions existed across Goliad and Victoria counties. Severe drought conditions existed across Live Oak, Bee, Refugio, Aransas, and San Patricio counties. Moderate drought existed across Calhoun, McMullen, La Salle, Nueces, northern Jim Wells and northern Duval counties. Abnormally dry conditions were observed across Webb, Kleberg, southern Jim Wells and southern Duval counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html)

The primary impacts of the drought during December continued to be agricultural in drought counties. Forage was sparse and the supplemental feeding of hay to livestock continued. The fire danger threat also increased during the month, especially with the use of fireworks with the approach of New Years. In addition, reservoir levels continued a gradual fall. Rivers and creeks in the rainfall deficit areas continued a slow fall, and were below baseflow.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144846, 144847, 144849, 144850, 144851, 144852, 144854, 144855, 144856, 144857, 144858, 144860, 144861.